A lawyer contacted Beatrice Golomb, a physician at the VA San Diego Healthcare Center, because he could no longer follow a normal conversation with his clients. A radiologist told Golomb that he found himself suddenly unable to distinguish left from right. A third person told her he had grown so forgetful that his doctor assumed he had Alzheimer’s.
All three had developed their memory problems after taking a cholesterol-lowering statin drug, and the symptoms improved after they stopped the medication.
The statin revolution began in 1987, when lovastatin was approved by the Food and Drug Administration. Since then, this class of drugs has transformed cardiac medicine, says Allen Taylor, chief of cardiology at MedStar Georgetown University Hospital. “Cardiovascular disease affects one in two people. This is the one drug that works.”
But these drugs are not without risks. Golomb has amassed thousands of reports at her Web site Statineffects.com, detailing adverse reactions from statins. She says that cognitive problems are the second-most-common side effect reported in her database, after muscle pain. In a 2009 report in the journal Pharmacotherapy, Golomb described 171 patients who’d reported cognitive problems after taking statins.
The idea that a cholesterol-lowering drug could make your brain fuzzy might sound crazy, and Golomb says the notion was greeted with suspicion at first. But eventually the FDA received enough such reports that last February it ordered drug companies to add a new warning label about possible memory problems.
No one knows how common the cognitive side effects are. Golomb says the data that she’s collected are all self-reported and voluntary. And the FDA’s MedWatch database is similarly built of mostly voluntary reports, though drugmakers are required to submit to the FDA adverse events that they know about. So without more systematic tracking, it’s impossible to measure how commonly these side effects occur. Many doctors believe the problem is fairly rare, posing little risk for the tens of millions of people using statins every day to keep their cholesterol levels in check.
“It’s not a very common side effect,” says Orli Etingin, an internist and professor in women’s health at Weill Cornell Medical College in New York. “But it’s definitely real. Typically, it’s a fairly high-functioning woman who is having difficulty remembering and multi-tasking.”
Taylor points out that clinical trials on statin use have never turned up memory problems and that researchers once held hopes that the drugs might actually prevent cognitive decline. However, a 2002 clinical trial designed to determine whether statins might decrease the risk of memory problems in elderly patients found no difference in cognitive function between participants who took pravastatin and those who didn’t.
“I’m very skeptical [of the link between statins and memory problems],” Taylor says. Most patients taking statins have a greater risk of developing cognitive decline from heart disease [which can impair blood flow to the brain] than from the drugs.
Golomb says that detecting cognitive side effects is hard because subtle changes are difficult to measure even under ideal circumstances. Multiple memory tests, for example, may not be very informative, because you become better at them the more you do them, and so performance from one to the next can be highly variable, she says. Unless the changes are dramatic, they may evade measurement. Furthermore, most people don’t undergo cognitive testing until they start having memory trouble. “Unless you have baseline data, you have no way to measure what’s happened,” Golomb says.
If you’re taking a statin, what kind of problems should you look out for?
“Often it’s trouble with multi-tasking or word retrieval,” says physician Gayatri Devi, a neurologist in New York whose practice focuses on memory loss. “It’s short-term memory. It won’t make you forget your child’s name.” She warns against panicking. Don’t assume it’s your statin every time you can’t find your keys. “People tend to misconstrue the level of the effect,” Devi says. “It might cause cognitive changes, but it won’t put you in a coma or cause completely irreversible memory loss.”
Devi advises patients who worry that they may be having statin-related side effects to stop taking the drug for two weeks, under doctor supervision, to see if things improve. If the statin is to blame, the problems should clear up within that time period.
For people without heart disease who take a statin as part of cholesterol-lowering strategy aimed at prevention, going off the statin for a month or two should not pose any risk, Etingin says.
If the symptoms stop after you go off the drug, the next step would be trying a different statin, Etingin says.
But don’t make any changes without consulting your doctor first, especially if you’ve already been diagnosed with heart disease, Taylor says. For people with heart problems, “this is the one drug that works,” he says. If you quit your statin and then have a stroke, your memory troubles will be far worse.
If you suspect that a statin is impairing your memory, talk with your doctor about the options that make sense for you. “If your doctor says you’re crazy, look for another doctor,” Golomb says.
(Statin makers AstraZeneca, Bristol-Myers Squibb, Pfizer and Merck declined to comment for this article.)